California, 2017

Flash Flooding and High Wind in California, January 20, 2017

January 20, 2017 · NWS LOX · 4 events in 3 counties and zones

A powerful winter storm moved across Southern California, bringing heavy rain, flash flooding and strong winds to the area. Flash flooding as well as mud and debris flows were reported in and around the recent burn areas of Santa Barbara and Los Angeles counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

A powerful winter storm moved across Southern California, bringing heavy rain, flash flooding and strong winds to the area. Flash flooding as well as mud and debris flows were reported in and around the recent burn areas of Santa Barbara and Los Angeles counties. In the mountains, strong and gusty southerly winds were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jan 20, 9:28 AM PST, 32 minutes earlier.

Area forecast discussion, Jan 20, 9:28 AM PST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
928 AM PST Fri Jan 20 2017

.SYNOPSIS...
There will be a slight chance of thunderstorms today with rain...
heavy at times...into tonight and lower snow levels. A chance of
showers will occur early on Saturday. The third storm will be from
Sunday into Tuesday and have the highest precipitation amounts on
Sunday. Temperatures will be below normal into next week.

&&

.SHORT TERM...(TDY-SUN)

Storm #2 packing some punch today as a 150kt jet offshore
interacts with strong southerly low lvl flow across the Santa
Ynez range and rainfall rates have been as high as almost 2" per
hour. Some lightning has been detected as well so it looks to be a
pretty active day as the air mass will destabilize further through
the afternoon. Forecast seems to be sufficiently covered and
probably not much change needed at this time. Saturday still looks
primarly dry except for a few showers north of Pt Conception, then
the big storm for Sunday still on track with even stronger
southerly low lvl flow and higher pwats close 1.2-1.4".

***From previous discussion***

The atmosphere will destabilize through the day. The unstable air
will interact with the strong jet to produce a slight chc of TSTMs
north of Point Conception this morning and then a slight chc
everywhere this afternoon.

QPF values for this second storm should fall between one inch and
two inches with up to 3 inches along favored southwest slopes.
Snowfall totals still look to fall in the 5-10 inch range across
the mountains. Local amounts up 16 inches are possible above 7000
feet. This much snow combined with southerly wind gusts to 65 mph
will produce winter weather warning conditions. Rainfall rates
will be capable of reaching one inch per hour which is strong
enough to create flash floods across the burn areas. A flash flood
watch is in effect to cover this potential hazard.

There will be a strong burst of southerly winds ahead of the
front. There will be frequent gusts between 35 and 45 mph across
the coasts and vlys even stronger winds will occur in the mtns
where 55 to 65 mph gusts will be common. The winds will subside
across the coastal areas by mid afternoon but higher up in the
vlys and mtns the winds will shift to the west behind the front
and continue to gust to advisory levels into the night.

It will be a cold day today and almost all of the coasts and vlys
will not see max temps even reach 60 degrees.

There will be a steady decrease in shower activity tonight as the
front moves further away. By morning there will only be a few
showers left and those will mostly be over SLO and SBA counties as
well as the mountains.

Saturday will most likely be dry with a few peaks of sunshine.
Cannot rule our a stray shower over the Central Coast but thats
about it. Highs will remain below normal but they will be several
degrees warmer than today.

And then its on to storm number 3. This will be the biggest storm
of the three. A large trof on the back side of the departing ridge
will take aim at Southern CA. A 160kt jet will orient itself
parallel to the front which will both intensify it and slow it
down. The added jet energy and strong south winds will combine to
produce heavy rain esp on the south facing slopes. Rainfall rates
with this system will likely be well in excess of whats needed to
produce burn area flash flooding. This system will produce 2 to 4
inches of rain across most coastal and vly areas with six inch or
higher amounts across the south facing slopes. Right now it looks
stable enough to preclude TSTM development but this thought will
have to be revisited as the storm nears - the jet energy alone
could be sufficient to create TSTMS. The strong southerly winds
will drive snow levels above 8000 feet and snow will not be an
issue with this system. This is a dangerous storm and Southern
California residents need to be aware of all of the upcoming
hazards.

.LONG TERM...(MON-THU)

Cold air will pour into the area Monday. The atmosphere will
rapidly destabilize and there will be plenty of showers through
the day. There will also be a slight chc of a TSTM anywhere and
anytime through day as well. Any TSTM that forms will likely
produce small hail. The cold air will lower snow levels down to
3500 feet which will create travel issues over the Grapevine on
Interstate 5. Fortunately the bulk of the moisture will be to the
east of the area and snow fall amounts will not be very great at
all.

The upper low that will spin off the Oregon cst today though
Monday will weaken and open up. It will move over CA Tuesday.
There is not much moisture so it will not be a big rain producer
but will likely bring showers to most of the area esp over the
mountains.

A ridge will build in starting Wednesday and lasting into the
weekend. It will bring an extended period of warmer and dry
conditions to the area.

&&

.AVIATION...20/1630Z...

At 1615Z, there was no marine inversion at KLAX.

Overall, low confidence in 18Z TAF package. With cold front
sweeping through tonight, CIGs and VSBYs will vary greatly from
one hour to the next through this evening (conditions will likely
range between MVFR and LIFR). For tonight, MVFR CIGs/VSBYs will
be likely, but moderate confidence in conditions improving to VFR
levels after 10Z.

Through this afternoon, there is the possibility of thunderstorms
across all sites. The best chances will be from Ventura county
southward. So, will include a VCTS remark through early this
evening for KOXR and sites south and east. Any TSTMs that develop
will be capable of producing gusty/erratic winds, reduced VSBY in
heavy rain and small hail.

KLAX...low confidence in 18Z TAF. CIGs and VSBYs will vary greatly
between MVFR and LIFR levels through about 02Z. Gusty south winds
will develop this afternoon and shift to the west this evening and
overnight. Through 02Z, there is a chance of TSTMs.

KBUR...low confidence in 18Z TAF. CIGs and VSBYs will vary greatly
between MVFR and LIFR levels through about 02Z. Gusty south winds
will develop this afternoon and shift to the southwest and west
this evening and overnight. Through 02Z, there is a chance of
TSTMs.

&&

.MARINE...20/830 AM...

For the Outer Waters, moderate confidence in current forecast.
South winds will increase to Gale Force levels this morning, ahead
of a cold front. Behind the front, the winds will shift to the
west, but remain at Gale Force levels through tonight. On
Saturday, the winds will exhibit a bit of a lull. On Sunday,
southeast to south winds are expected to increase to Gale Force
again, ahead of yet another system. For Monday and Tuesday, winds
will abate, but still likely remain at Small Craft Advisory (SCA)
levels.

For the Inner Waters, moderate confidence in current forecast. For
the waters north of Point Sal, south winds will increase to Gale
Force levels this morning, ahead of a cold front. Behind the
front, the winds will shift to the west, but remain at Gale Force
levels through tonight. On Saturday, the winds will exhibit a bit
of a lull. On Sunday, southeast to south winds are expected to
increase to Gale Force again, ahead of yet another system. For the
waters south of Point Conception, southerly winds are expected to
increase to Gale Force this morning then shift to west, but remain
at Gale Force through tonight. The winds will exhibit a lull on
Saturday, but will likely increase to SCA levels on Sunday and
Monday (with a 30% chance of Gale Force winds on Sunday).

A large long period west swell will continue to build across the
coastal waters today, building to very large levels by tonight and
Saturday. The swell will likely reach heights of more than 20
feet over the northern and outer waters late Saturday, and to 13
to 18 feet across the inner waters. West to northwest facing bays
and harbors may be affected by the swell over the next coming
days, including by not limited to Morro Bay and Ventura Harbors.

Through this evening, there will be the possibility of
thunderstorms across the coastal waters. Any thunderstorms that
develop will be capable of producing locally strong winds and
rough seas, heavy rainfall with reduced visibilities and isolated
waterspouts.

&&

.BEACHES...20/830 AM...

A very large long-period westerly swell will bring very large surf
conditions to local beaches through early next week. For the
Central Coast, surf of 10-15 feet will continue through this
morning. From this afternoon through Saturday, the swell will
peak and produce damaging surf of 20-30 feet. For Sunday through
Tuesday, the swell will gradually diminish, but remain above high
surf advisory levels.

For the beaches south of Point Conception, surf of 4-8 feet will
continue through this afternoon. For tonight and Saturday, surf
will increase to damaging levels of 10-16 feet across the beaches
of Ventura and Los Angeles counties. For the beaches of southern
Santa Barbara county, surf heights of 4-7 feet today will build to
8-12 feet tonight and Saturday. For Sunday through Tuesday, the
surf along all beaches will slowly subside, but remain above high
surf advisory levels.

High Surf Warnings have been issued for Friday and Saturday across
the beaches of the Central Coast as well as Ventura and Los
Angeles counties.

During this time...expect strong rip currents in all areas and
dangerous, rough surf due to period of strong south wind waves and
large westerly swell. Moderate to possibly severe beach erosion is
expected at times late Friday through Sunday. Dangerous sneaker
waves are likely. Minor coastal flooding will be likely Saturday
and Saturday night.

Beach goers should use the highest level of caution during this
time. Much larger waves could wash over rocks, jetties and beach
areas near the water's edge, potentially sweeping you into the
water. West facing harbor entrances will be dangerous with large
breaking waves. Breaking waves may also occur in shallow water
near the outer edge of the surf zone.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Coastal Flood Advisory in effect until 6 AM PST Sunday for
      zones 34-35. (See LAXCFWLOX).
     High Surf Advisory in effect until 4 PM PST this afternoon
      for zones 34-35. (See LAXCFWLOX).
     Wind Advisory in effect until 3 PM PST this afternoon for
      zones 34>38. (See LAXNPWLOX).
     High Surf Warning in effect from 4 PM this afternoon to 6 AM
      PST Sunday for zones 34-35. (See LAXCFWLOX).
     High Surf Advisory in effect until 6 AM PST Sunday for zone
      39. (See LAXCFWLOX).
     Wind Advisory in effect until 3 AM PST Saturday for zone 39.
      (See LAXNPWLOX).
     Coastal Flood Advisory in effect from 3 AM Saturday to 6 AM
      PST Sunday for zones 39>41-87. (See LAXCFWLOX).
     High Surf Advisory in effect until 10 PM PST this evening for
      zones 40-41-87. (See LAXCFWLOX).
     Wind Advisory in effect until 6 AM PST Saturday for zones
      40-41-46-59-87. (See LAXNPWLOX).
     High Surf Warning in effect from 10 PM this evening to 6 AM
      PST Sunday for zones 40-41-87. (See LAXCFWLOX).
     Wind Advisory in effect until 9 PM PST this evening for zones
      44-45-88-547. (See LAXNPWLOX).
     High Wind Warning in effect until 6 PM PST this evening for
      zones 51-52. (See LAXNPWLOX).
     Winter Storm Warning in effect until 9 AM PST Saturday for
      zones 53-54. (See LAXWSWLOX).
     Flash Flood Watch in effect until 6 PM PST this evening for
      zones 54-88-548. (See LAXFFALOX).
PZ...Gale Warning in effect until 9 PM PST this evening for zones
      645-650-655. (See LAXMWWLOX).
     Small Craft Advisory in effect until 10 AM PST this morning
      for zones 650-655. (See LAXMWWLOX).
     Gale Warning in effect until 3 AM PST Saturday for zones
      670-673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK...(SUN-THU)
A strong and dangerous storm will affect Southern California
Sunday and early Monday. Rain rates could be high enough to
generate mud and debris flows in the burn areas. Lower snow levels
Monday could bring snow down to the Grapevine.

&&

PUBLIC...MW/Rorke
AVIATION...RAT
MARINE...RAT
BEACHES...RAT
SYNOPSIS...STU

weather.gov/losangeles

In the hours before

Special weather statement, Jan 20, 7:11 AM PST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service LOS ANGELES/OXNARD CA
711 AM PST Fri Jan 20 2017

CAZ034>041-044>046-051>054-059-087-088-547>550-210300-
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-Santa Ynez Valley-
San Luis Obispo County Interior Valleys-Cuyama Valley-
Santa Barbara County South Coast-Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Ventura County Interior Valleys-Ventura County Coastal Valleys-
Santa Monica Mountains Recreational Area-
San Luis Obispo County Mountains-Santa Barbara County Mountains-
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Antelope Valley-Catalina and Santa Barbara Islands-
Santa Clarita Valley-Los Angeles County San Fernando Valley-
Los Angeles County San Gabriel Valley-
San Miguel and Santa Rosa Islands-Santa Cruz and Anacapa Islands-
711 AM PST Fri Jan 20 2017

...THREAT OF STRONG THUNDERSTORMS WITH POTENTIAL FOR LOCALLY
DAMAGING WIND GUSTS...HEAVY DOWNPOURS...SMALL HAIL...AND ISOLATED
WATERSPOUTS TODAY ACROSS SOUTHWEST CALIFORNIA...

A STRONG UPPER LEVEL JET STREAM COMBINED WITH INCREASING
INSTABILITY WILL BRING A CHANCE OF THUNDERSTORMS TODAY ACROSS
SOUTHWEST CALIFORNIA...ESPECIALLY THIS AFTERNOON. THE GREATEST
THREAT OF THUNDERSTORMS WILL BE ACROSS VENTURA AND LOS ANGELES
COUNTIES AS WELL AS THE ADJACENT COASTAL WATERS. SOME OF THESE
THUNDERSTORMS COULD BE STRONG...WITH THE MAIN THREATS BEING
LOCALLY DAMAGING WINDS THAT COULD DOWN TREES AND POWER LINES AS
WELL AS BRIEF HEAVY DOWNPOURS CAUSING LOCALIZED ROADWAY FLOODING.
IN ADDITION...ANY THUNDERSTORM THAT DEVELOPS TODAY WILL BE CAPABLE
OF PRODUCING SMALL HAIL AND DANGEROUS CLOUD TO GROUND
LIGHTNING...INCLUDING BEACH AREAS.

CONDITIONS ARE ALSO FAVORABLE FOR ISOLATED WATERSPOUTS ACROSS
THE COASTAL WATERS...ESPECIALLY SOUTH OF VENTURA. REMEMBER THAT
WATERSPOUTS DO HAVE THE POTENTIAL TO COME ASHORE AS WEAK TORNADOS
ACROSS COASTAL COMMUNITIES. THE THREAT OF STRONG THUNDERSTORMS
IS EXPECTED TO DIMINISH BY TONIGHT.

GOMBERG/JLD

The radar

The Vandenberg AFB radar (KVBX), 54 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 high wind. Local standard time, as filed.

Flash Flood, Santa Barbara

When
January 20, 10:00 AM PST to 12:30 PM PST
Where
Santa Barbara County, 0.39 mi SSW of Capitan to 0.38 mi SSW of Capitan
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.465, -120.022

Heavy rain generated flash flooding across southern Santa Barbara county, impacting El Capitan Canyon Resort near the Sherpa burn scar. In the private campground, 70 people were evacuated while the combination of 8 cabins and vehicles were flooded.

Flash Flood, Los Angeles

When
January 20, 12:59 PM PST to 1:45 PM PST
Where
Los Angeles County, 1.17 mi NE of Lang to 0.33 mi ESE of Lang
Cause
Heavy Rain / Burn Area
Reported by
Law Enforcement
Coordinates
34.444, -118.357

Heavy rain produced flash flooding as well as mud and debris flows near the Sand burn scar. Soledad Canyon Road was closed due to mud and debris flows and one vehicle was stuck in the mud.

Flash Flood, Los Angeles

When
January 20, 1:15 PM PST to 3:00 PM PST
Where
Los Angeles County, 0.5 mi ENE of Las Lomas to 0.73 mi E of Las Lomas
Cause
Heavy Rain / Burn Area
Reported by
Law Enforcement
Coordinates
34.152, -117.942

Heavy rain produced flash flooding as well as mud and debris flows near the Fish burn scar. Mud and debris flows closed down areas around the intersection of Melcanyon and Brookridge Roads in the city of Duarte.

High Wind, Santa Barbara County Mountains

When
January 20, 2:47 PM PST to 3:47 PM PST
Where
Santa Barbara County Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS

The RAWS sensor at Montecito Hills reported southerly wind gusts to 58 MPH.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2017Every state in 2017This day in weather historyWarnings in California, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 677805, 677806, 677807, 677803.